Minnesota, 2013

Damaging Wind in Minnesota, August 29, 2013

August 29, 2013 · NWS FGF · 1 event in 1 county or zone

Isolated strong thunderstorms formed across portions of Richland and Cass counties during the early morning hours of the 29th. These storms produced very large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Isolated strong thunderstorms formed across portions of Richland and Cass counties during the early morning hours of the 29th. These storms produced very large hail. Several hours later a line of thunderstorms approached the New Rockford, North Dakota, area, and began to bow, which is indicative of strong winds. This bowing signature on radar continued as the line of thunderstorms tracked eastward along U. S. Highway 2 toward the Grand Forks (ND) and Oslo (MN) areas, where they gradually weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 29, 5:50 AM CST, 35 minutes earlier.

Area forecast discussion, Aug 29, 5:50 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
650 AM CDT THU AUG 29 2013

.UPDATE...
ISSUED AT 650 AM CDT THU AUG 29 2013

SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE STRONG BOW
MOVING THROUGH THE AREA. THE 2000+J/KG MUCAPE HAVE MOVED NORTHWARD
OVER THE PAST SEVERAL HOURS...AS NOSE OF 30 KNOT LOW LEVEL JET
(AND ASSOCIATED THUNDERSTORM COMPLEX) HAS MOVED INTO THIS AREA.
ANTICIPATE THIS COMPLEX WILL CONTINUE TO MOVE EAST AS LOW LEVEL
JET SHIFTS THIS WAY...ALTHOUGH STRENGTH OF THE BOWING SEGMENTS
SHOULD WEAKEN AS THE COMPLEX MOVES EAST OF THE VALLEY INTO A MORE
STABLE AIRMASS. A BRIEF BREAK IN ACTIVITY IS STILL EXPECTED...THEN
MORE THIS AFTERNOON. INCREASED POPS TO NEAR 100% FOR THIS COMPLEX.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 415 AM CDT THU AUG 29 2013

MAIN CONCERN WILL BE SEVERE THUNDERSTORM CHANCES. AT 09Z...THERE
IS AN ELEVATED WARM FRONT PROPAGATING NORTHWARD THROUGH THE
SOUTHERN FA. MEANWHILE...THERE IS 25-30 KNOT 850MB JET FOCUSED
INTO CENTRAL NORTH DAKOTA. THESE FORCING MECHANISMS ARE
RESPONSIBLE FOR A COUPLE THUNDER COMPLEXES WHICH WILL AFFECT THE
FA THIS MORNING. ALL OF THIS IS OCCURRING AHEAD OF THE MAIN
SHORTWAVE ACROSS NE MONTANA. ANTICIPATE SCATTERED ACTIVITY AHEAD
OF THE MAIN COMPLEX (POSSIBLY STRONG AT TIMES)...WITH THIS MAIN
COMPLEX MOVING THROUGH THE FA THIS MORNING. MESOSCALE ANALYSIS
SHOWS MUCAPE AROUND 2000 J/KG ACROSS SOUTHEAST NORTH
DAKOTA...WHICH SHOULD MOVE NORTHWARD THROUGH THE NIGHT. THIS
COMPLEX WILL INTERACT THE INSTABILITY AS IT MOVES THROUGH DURING
THE MORNING...WITH STRONG STORMS POSSIBLE. THERE WILL LIKELY BE A
BREAK LATER THIS MORNING INTO THE EARLY AFTERNOON HOURS...WITH
REDEVELOPMENT OF STORMS IN THE AFTERNOON AS THE MAIN SHORTWAVE
MOVES THROUGH THE NORTHERN PORTION OF THE REGION. MODELS INDICATE
A WARM FRONT WILL BE LOCATED FROM VALLEY CITY TO FARGO TO PARK
RAPIDS...WITH A SFC- 925MB LOW PROPAGATING ALONG THIS FEATURE.
STRONG INSTABILITY AND MODERATE DEEP LAYER SHEAR COMBINED WITH
STRONG FORCING SHOULD LEAD TO SEVERE STORMS FROM THE NORTHERN
VALLEY INTO NORTHWEST MINNESOTA AS A COLD FRONT MOVES THROUGH.
ALSO...STORMS WILL BE POSSIBLE ALONG THE WARM FRONT IF THE CAP CAN
BE BROKEN. BEST TORNADO THREAT WOULD BE ALONG THE WARM
FRONT...WITH A WIND AND HAIL THREAT AHEAD OF THE SHORTWAVE TO THE
NORTH. DID INCLUDE SEVERE MENTION FOR THIS AFTERNOON AND EVENING
WITH CONFIDENCE MEDIUM TO HIGH.

TEMPERATURES TODAY WILL BE LIMITED TO THE MID-UPPER 80S NORTH OF
THE WARM FRONT...BUT AGAIN INTO THE MID 90S ALONG AND SOUTH OF
THIS FEATURE. MODELS INDICATE MIXING AND SLIGHTLY DRIER DEWPOINTS
SOUTH OF THE FRONT...WHICH WILL PREVENT HEAT ADVISORY CONDITIONS.

FRIDAY LOOKS DRY AND SLIGHTLY COOLER WITH MAX TEMPS MID TO UPPER
80S EVERYWHERE.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 415 AM CDT THU AUG 29 2013

FRIDAY NIGHT-SATURDAY NIGHT...A COUPLE SHORTWAVES WILL MOVE
THROUGH THE REGION. THE STRONGEST FEATURE WILL PASS JUST NE OF THE
FA...SENDING A STRONG COLD FRONT THROUGH THE REGION SATURDAY
AFTERNOON. THUNDERSTORM CHANCES EXIST FRIDAY NIGHT AND AGAIN
SATURDAY AFTERNOON. THE STORMS SAT AFTERNOON COULD BE STRONG TO
SEVERE...DEPENDING ON ACTUAL TIMING OF THE FRONT AND INSTABILITY
PARAMETERS.

SUNDAY TO WEDNESDAY...MODELS IN FAIR AGREEMENT WITH THE EXTENDED
TIME FRAME AS 500MB FLOW BECOMES NORTHWESTERLY ACROSS THE NORTHERN
PLAINS WITH STRONG RIDGE HAVING RETROGRADED BACK OVER THE
INTERMOUNTAIN WEST AND SHORT WAVE ENERGY...STRENGTHENING
TROUGH...ACROSS THE GREAT LAKES ON SUNDAY. MUCH COOLER AND LESS
ACTIVE AS THERMAL PROFILE IN PLACE BY SUNDAY WITH 850MB TEMPS DOWN
IN THE SINGLE DIGITS THOUGH SOME LINGERING SHOWERS ARE POSSIBLE IN
THE EAST. DRY WEATHER ON MONDAY AND TUESDAY WITH SFC HIGH PRESSURE
IN PLACE OVER THE CWFA. BY WEDNESDAY WIDE MODEL SOLNS EXISTS AS
GFS BUILDS UPPER RIDGE INTO SOUTHERN CANADA WHERE ECMWF BRINGS
ANOTHER POTENT SHORTWAVE AND AUTUMN LIKE AIRMASS INTO THE NORTHERN
PLAINS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 650 AM CDT THU AUG 29 2013

STRONG WINDS/IFR CONDITIONS POSSIBLE AT KGFK AND KTVF THIS
MORNING AS A STRONG THUNDERSTORM COMPLEX MOVES THROUGH.
OTHERWISE...THUNDER CHANCES EXIT BY MID TO LATE MORNING.
ADDITIONAL ACTIVITY POSSIBLE THIS AFTERNOON...MOST LIKELY FOR KTVF
AND KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...TG
LONG TERM...TG/JK
AVIATION...TG
Hazardous weather outlook, Aug 29, 3:56 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
456 AM CDT THU AUG 29 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
456 AM CDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THERE WILL
BE TWO ROUNDS OF STORMS. THE FIRST ROUND WILL MOVE THROUGH THE
REGION THIS MORNING. THE POTENTIAL EXISTS FOR STRONG WINDS AND
LARGE HAIL...ALONG WITH HEAVY RAINFALL THIS MORNING. THE SECOND
ROUND OF STORMS WILL DEVELOP THIS AFTERNOON. THE MORE WIDESPREAD
ACTIVITY WILL BE ACROSS THE NORTHERN VALLEY INTO NORTHWEST
MINNESOTA...WITH MORE ISOLATED TO SCATTERED ACTIVITY TO THE
SOUTH. STRONG WINDS...LARGE HAIL...AND A FEW TORNADOS ARE THE MAIN
THREATS...ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND AGAIN SATURDAY
AFTERNOON. SOME OF THE STORMS MAY BE STRONG TO SEVERE SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Special weather statement, Aug 29, 12:30 AM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
130 AM CDT THU AUG 29 2013

NDZ049-052-053-290730-
RANSOM ND-RICHLAND ND-SARGENT ND-
130 AM CDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...
NORTHEASTERN SARGENT AND SOUTHEASTERN RANSOM COUNTIES UNTIL 230 AM
CDT...

AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES EAST OF MILNOR...OR 35 MILES WEST OF WAHPETON...
MOVING TO THE NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
DE LAMERE AROUND 135 AM CDT.
WYNDMERE AROUND 155 AM CDT.
MCLEOD AROUND 205 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4660 9719 4644 9688 4614 9728 4626 9745
TIME...MOT...LOC 0630Z 216DEG 12KT 4625 9733

TG
Special weather statement, Aug 29, 3:55 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 AM CDT THU AUG 29 2013

MNZ002-NDZ030-039-291045-
CASS ND-NORMAN MN-TRAILL ND-
455 AM CDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN NORMAN
COUNTY IN NORTHWEST MINNESOTA...AND TRAILL AND NORTHERN CASS COUNTIES
IN SOUTHEAST NORTH DAKOTA UNTIL 545 AM CDT...

AT 451 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 14 MILES SOUTHWEST OF HILLSBORO...OR 30 MILES NORTHWEST
OF FARGO...MOVING TO THE NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM...ALONG
WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
GRANDIN AROUND 505 AM CDT.
BLANCHARD AROUND 510 AM CDT.
KELSO AROUND 520 AM CDT.
HILLSBORO AROUND 535 AM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 91 AROUND 505 AM CDT...AND MILE MARKER 115 AROUND 545 AM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4762 9727 4750 9685 4710 9706 4724 9744
TIME...MOT...LOC 0955Z 205DEG 17KT 4725 9719

JK
Special weather statement, Aug 29, 4:08 AM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
508 AM CDT THU AUG 29 2013

NDZ006-014-015-024-291115-
BENSON ND-EDDY ND-RAMSEY ND-TOWNER ND-
508 AM CDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...RAMSEY...EDDY
AND BENSON COUNTIES UNTIL 615 AM CDT...

AT 505 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF LEEDS
TO 14 MILES SOUTHWEST OF NEW ROCKFORD...MOVING TO THE EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
LEEDS AROUND 515 AM CDT.
BRINSMADE AROUND 525 AM CDT.
NEW ROCKFORD...OBERON AND MINNEWAUKAN AROUND 530 AM CDT.
SHEYENNE AROUND 535 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4838 9951 4854 9950 4852 9853 4758 9852
      4758 9926 4759 9927 4766 9927 4767 9930
      4784 9931 4784 9957 4838 9970
TIME...MOT...LOC 1008Z 268DEG 27KT 4849 9959 4757 9936

JK
Local storm report, Aug 29, 4:56 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
556 AM CDT THU AUG 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND GST     NEW ROCKFORD            47.68N 99.14W
08/29/2013  E60 MPH          EDDY               ND   LAW ENFORCEMENT

            ESTIMATED AT 60MPH...CAR WAS SHAKING VIOLENTLY

&&

TGRAFENA

The radar

The Fargo/Grand Forks radar (KMVX), 80 km away, was scanning. The volume nearest the first event began at 12:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 29, 6:25 AM CST
Where
Marshall County, 3.1 mi NE of Oslo
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.230, -97.080

Several three to five inch diameter tree branches were broken down in a farmyard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466965.